North Carolina, 2005

Damaging Wind in North Carolina, July 18, 2005

July 18, 2005 · NWS RNK · 1 event in 1 county or zone

Large tree down due to damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Large tree down due to damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:00 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT MON JUL 18 2005

.SYNOPSIS...

A WEAK AND SLOW MOVING COLD FRONT OVER THE UPPER MIDWEST WILL
STRUGGLE TO PUSH SOUTHEAST LATE TUESDAY AND INTO WEDNESDAY. THE
FRONTAL BOUNDARY WILL INTERACT WITH THE PRE-EXISTING LEE-SIDE TROUGH
AND WILL REMAIN A MESOSCALE WEAKNESS ACROSS THE AREA THROUGH
THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

NOT MUCH CHANGE TO EXISTING FORECAST. ONGOING CONVECTION ACROSS
EASTERN WV AND SOUTHWESTERN VA ASSOCIATED WITH WEAK SHEAR AXIS
EXTENDING FROM EASTERN TN TO EASTERN PA...SHOULD GREATLY DIMINISH
THIS EVENING WITH LOSS OF HEATING. BLOCKING BERMUDA HIGH ALLOWS THIS
FEATURE TO MOVE VERY LITTLE OVER THE NEXT 24 HOURS AND WILL LIKELY
SERVE AS A FOCUS AGAIN TUESDAY ALONG WITH LEE-SIDE TROUGH WITH
STAGNANT AIRMASS IN PLACE.

WEDNESDAY THROUGH THURSDAY...AS BERMUDA HIGH DEFLECTS NORTHERN
STREAM S/W TROUGH DYNAMICS WELL TO THE NORTH...ATTENDANT SURFACE
BOUNDARY BECOMES DIFFUSE...AND EVENTUALLY ABSORBED BY LEE-SIDE
TROUGH. RISING HEIGHTS OVER THE ROCKIES WILL RESULT IN GRADUAL
DRYING THROUGH THE MEAN LAYER RH WITH PWS BETWEEN 1.75 TO 2.0
DECREASING TO 1.5 BY THURSDAY. WILL CONTINUE SMALL CHANCE OF
DIURNAL POPS.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...

MEDIUM RANGE MODELS ARE TRENDING TOWARDS A MORE AMPLIFIED SOLUTION
WITH NORTHERN STREAM SHORTWAVE TROUGH ON FRIDAY. ASSOCIATED COLD
FRONT MOVES THROUGH THE FORECAST AREA DURING PRIME
HEATING...SUPPORTING SCATTERED AFTERNOON CONVECTION.
OTHERWISE...ISOLATED DIURNAL CONVECTION WILL BE THE MAIN FEATURE
SATURDAY THROUGH MONDAY WITH NW UPSLOPE FLOW ALONG ALONG AND WV
MOUNTAINS. NORTHERLY FLOW ALOFT FROM UPSTREAM AMPLIFYING RIDGE WILL
KEEP PWS DOWN AND WILL LIMIT COVERAGE EAST OF THE BLUE RIDGE.
TEMPERATURES WILL CONTINUE VERY WARM AND HOT ACROSS THE CENTRAL
PIEDMONT.

&&

.AVIATION...

CLUSTER OF CONVECTION ALREADY APPROACHING BLF EARLY THIS
AFTERNOON...EXPECT SCATTERED COVERAGE OVER MUCH OF THE AREA THROUGH
AROUND 00Z...FOLLOWING A LARGELY DIURNAL TREND. RAIN OVER THE
MOUNTAIN TAF SITES WILL ENCOURAGE LATE NIGHT FORMATION OF IFR FOG
AND STRATUS CEILINGS AT BLF AND LWB...POSSIBLY EAST INTO ROA AND LYH
DEPENDING ON WHETHER THEY GET SOME SIGNIFICANT RAIN THIS EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

23
Hazardous weather outlook, Jul 18, 5:20 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT MON JUL 18 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
620 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
July 18, 4:42 PM EST
Where
Surry County, 1 mi NW of Mt Airy
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -80.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467482.